Texas, 2014

Flash Flooding and Damaging Wind in Texas, September 18 to 19, 2014

September 18 to 19, 2014 · NWS EWX · 12 events in 5 counties and zones

The remnants of Tropical Storm Odile continued to pump mid-level moisture into South Central Texas and a stationary boundary moved into this tropical moisture. This produced thunderstorms that in turn produced heavy rain and led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The remnants of Tropical Storm Odile continued to pump mid-level moisture into South Central Texas and a stationary boundary moved into this tropical moisture. This produced thunderstorms that in turn produced heavy rain and led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 17, 10:44 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 17, 10:44 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT WED SEP 17 2014

.AVIATION...KEWX RADAR HAS LIT UP WITHIN THE PAST HOUR...WITH A
LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING TOWARDS THE SOUTH-
SOUTHWEST INTO THE NORTHEAST QUADRANT OF SOUTH-CENTRAL TEXAS. AS
THIS CONVECTION IS IN CLOSEST PROXIMITY TO AUS...THE TAF FOR THIS
SITE WAS REWORKED HEAVILY TO ACCOUNT FOR THE EXPECTED TIMING OF
THE ARRIVAL OF THE SHOWERS/THUNDERSTORMS. ELSEWHERE...FOR SAT AND
SSF...ALTHOUGH THE PREVIOUSLY-MENTIONED CONVECTION IS NOT EXPECTED
TO REACH THESE TWO AERODROMES...OUTFLOW BOUNDARIES MAY INITIATE
NEW CONVECTION DURING THE NEAR-SUNRISE HOURS OF THURSDAY MORNING...
AND THEREFORE THE TEMPO PERIODS FOR CONVECTION BETWEEN 10 AND 14
UTC WERE RETAINED FROM THE PREVIOUS TAFS. ONLY THE AERODROME IN
DRT IS LIKELY TO REMAIN ALL QUIET ON THE WESTERN FRONT THROUGH THE
NEXT 24 HOURS. OVERALL...AT ALL OF THE AERODROMES...VFR/MVFR IS
FORECAST TO PREVAIL. AMENDMENTS TO THE FORTHCOMING ISSUANCE OF
TAFS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS AS THE CURRENT AREA
OF CONVECTION EVOLVES AND NEW SHOWERS AND THUNDERSTORMS DEVELOP.
&&

.PREV DISCUSSION... /ISSUED 907 PM CDT WED SEP 17 2014/

UPDATE...
A QUICK UPDATE ISSUED TO REFLECT LOWER EVENING POPS OVER WESTERN
AND CENTRAL COUNTIES TO STRESS THE LATE NIGHT TIMING OF THE
EXPECTED HEAVY PRECIPITATION OVER CENTRAL TX. ONE OR TWO OF THE
FINER RES MODELS SUGGESTED A POTENTIAL FOR SWWD PROPATING CELLS IN
THE OVERNIGHT HOURS TO EXPAND THE HEAVY RAIN THREAT DEEPER INTO
THE HILL COUNTRY. A MORE CONSERVATIVE APPROACH IS FAVORED OUTSIDE
THE WATCH AREA AS IS NOTED FROM THE MINIMAL INFLOW FROM THE LLJ AS
NOTED IN THE LATEST SPENES PRODUCT FROM NESDIS. AS OUTFLOW
BOUNDARIES INTERSECT OVER CENTRAL TX...THE FLASH FLOOD POTENTIAL
WILL ONLY INCREASE IN THE EARLY MORNING HOURS FOR THE COUNTIES IN
THE FLASH FLOOD WATCH.

PREV DISCUSSION... /ISSUED 633 PM CDT WED SEP 17 2014/

AVIATION...REASONING OF PREVIOUS SET OF TAFS APPEARED FINE AND NO
CHANGES WERE MADE EXCEPT FOR INITIAL CONDITIONS. CEILINGS CONTINUE
TO BE EXPECTED TO DROP TO MVFR AT THE AERODROMES DURING THE OVERNIGHT
HOURS...WITH VFR LIKELY TO RESUME DURING THE POST-SUNRISE HOURS OF
THURSDAY. CONVECTION WILL LIKELY AFFECT 3 OUT OF 4 TAF SITES.

PREV DISCUSSION... /ISSUED 331 PM CDT WED SEP 17 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
MORNING RAOB DATA CONTINUES TO SHOW ABUNDANT MOISTURE IN PLACE
ACROSS SOUTH CENTRAL TEXAS WITH PRECIPITABLE WATER VALUES OF 2.0" AT
KDRT...WHICH IS ALMOST +2 SD ABOVE NORMAL. THE LATEST WATER VAPOR
LOOP ALSO SHOWS NORTHWEST FLOW ALOFT ACROSS THE REGION WITH PLENTY
OF MID AND UPPER LEVEL MOISTURE FROM THE REMNANTS OF ODILE. LATE
AFTERNOON RADAR IMAGERY SHOWS SCATTERED CONVECTION ONGOING ACROSS A
GOOD PORTION OF SOUTH CENTRAL TEXAS. WE EXPECT THIS CONVECTION TO
CONTINUE INTO THE MID-EVENING HOURS...THEN GRADUALLY WEAKEN FOR
MOST LOCATIONS. HOWEVER...GIVEN NORTHWEST FLOW ALOFT AND THE
LATEST HI-RES MODEL GUIDANCE...CAN/T RULE OUT ADDITIONAL
CONVECTION THROUGH THE OVERNIGHT HOURS ACROSS PORTIONS OF THE HILL
COUNTRY AND ADJACENT NORTHERN I-35 CORRIDOR
(LLANO...BURNET...WILLIAMSON COUNTIES). NORTHWEST FLOW ALOFT
PERSISTS ON THURSDAY AND THE LATEST GUIDANCE CONTINUES TO SHOW
GOOD POTENTIAL FOR ADDITIONAL RAINFALL FOR AREAS GENERALLY ALONG
AND NORTH OF HIGHWAY 71. BASED ON RECENT RAINFALL AMOUNTS ACROSS
THE MENTIONED REGION AND THE POTENTIAL FOR ADDITIONAL RAINFALL
TONIGHT AND ESPECIALLY THURSDAY...WE HAVE ISSUED A FLASH FLOOD
WATCH. THE FLASH FLOOD WATCH WILL RUN FROM TONIGHT THROUGH
THURSDAY AFTERNOON FOR AREAS ALONG AND NORTH OF HIGHWAY 71.
AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH
LOCALLY HIGHER TOTALS OF 3 TO 5 INCHES POSSIBLE.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
OVERALL...WE HAVE MADE LITTLE CHANGES TO THE FORECAST FOR THE
REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. THE SUBTROPICAL RIDGE
AXIS TRIES TO BUILD INTO THE REGION ON FRIDAY. HOWEVER...THE MEDIUM
RANGE MODELS SUGGEST MOISTURE LEVEL WILL NOT DROP SIGNIFICANTLY ON
FRIDAY AND WE/LL MAINTAIN A 30-50% CHANCE FOR RAINFALL. MOISTURE
LEVELS TO DROP A LITTLE THIS WEEKEND...SO A DECREASE TO 20-30% RAIN
CHANCES LOOKS REASONABLE. THE MODELS CONTINUE TO STRUGGLE WITH THE
STRENGTH OF A COLD FRONT MOVING INTO NORTH TEXAS ON MONDAY. RECENT
MODEL TRENDS FROM THE ECMWF HAVE SHOWN A WEAKER FRONT ON THE 12Z
RUN VS. A STRONGER FRONT ON THE 00Z RUN. TODAY/S DATA FOLLOWS A
SIMILAR TREND AND TO PRESERVE SOME CONSISTENCY...WE/LL NOT DEVIATE
MUCH FROM THE INHERITED FORECAST. WE/LL SHOW A NORTHEAST TO EAST
WIND SHIFT WITH THE BOUNDARY ON MONDAY...BUT ANY COLD AIR
ADVECTION SHOULD BE RATHER WEAK. SOUTHEAST WINDS RETURN ON TUESDAY
AND WEDNESDAY. A 20% CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST ON TUESDAY FOR AREAS GENERALLY SOUTH OF
HIGHWAY 90 AS MOISTURE LEVELS WILL BE HIGHER ACROSS OUR SOUTHERN
AREAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  87  71  91  72 /  70  80  30  40  20
AUSTIN BERGSTROM INTL AIRPORT  71  87  70  90  72 /  70  80  30  40  20
NEW BRAUNFELS MUNI AIRPORT     73  89  72  90  72 /  50  50  30  40  20
BURNET MUNI AIRPORT            72  85  70  89  72 /  70  80  30  40  20
DEL RIO INTL AIRPORT           74  91  76  90  74 /  20  20  20  30  20
GEORGETOWN MUNI AIRPORT        74  84  71  90  72 /  80  80  30  40  20
HONDO MUNI AIRPORT             73  91  73  92  72 /  40  30  30  40  20
SAN MARCOS MUNI AIRPORT        73  88  71  90  73 /  60  60  30  40  20
LA GRANGE - FAYETTE REGIONAL   74  87  73  91  72 /  80  80  30  50  20
SAN ANTONIO INTL AIRPORT       76  90  75  91  75 /  50  40  30  40  20
STINSON MUNI AIRPORT           75  91  75  92  74 /  50  40  30  40  20
&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
COUNTIES: BASTROP...BURNET...FAYETTE...LEE...LLANO...TRAVIS...
WILLIAMSON.
&&

MESOSCALE/AVIATION...TOMASELLI
Hazardous weather outlook, Sep 17, 4:00 PM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 PM CDT WED SEP 17 2014

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH WILL BE IN EFFECT FOR BASTROP...BURNET...
FAYETTE...LEE...LLANO...TRAVIS...AND WILLIAMSON COUNTIES BEGINNING
AT 7 PM CDT THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH TONIGHT.
LOCALLY HEAVY RAINFALL WITH HIGH RAIN RATES ARE POSSIBLE. ISOLATED
RAINFALL TOTALS OF 3 TO 5 INCHES COULD LEAD TO URBAN FLOODING AND
ISOLATED FLASH FLOODING ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE FLASH FLOOD WATCH FOR BASTROP...BURNET...FAYETTE...LEE...LLANO
...TRAVIS...AND WILLIAMSON COUNTIES WILL REMAIN IN EFFECT UNTIL 7 PM
CDT THURSDAY EVENING.

THE MOIST TROPICAL AIR MASS WILL PERSIST ACROSS SOUTH CENTRAL TEXAS
BRINGING GOOD CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE END
OF THE WEEK. BECAUSE THE STORMS WILL BE SLOW MOVING...THE THREAT FOR
HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL PERSIST UNTIL FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
RAINFALL REPORTS WILL BE NEEDED THROUGH THE END OF THE WEEK. WE
ENCOURAGE ALL COCORAHS AND SKYWARN SPOTTERS TO REPORT SIGNIFICANT
RAINFALL AMOUNTS.

In the hours before

Special weather statement, Sep 17, 9:41 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 PM CDT WED SEP 17 2014

TXZ173-180430-
WILLIAMSON-
1041 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILLIAMSON COUNTY UNTIL
1130 PM CDT...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BARTLETT...OR 9 MILES NORTH OF GRANGER...
MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANGER...
  SERENADA...
  BARTLETT...
  GRANGER DAM...
  JARRELL...
  WEIR...
  SUN CITY...
  SCHWERTNER...
  HOXIE...
  THEON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3088 9762 3078 9736 3075 9731 3059 9736
      3068 9782 3089 9768
TIME...MOT...LOC 0341Z 031DEG 13KT 3083 9749
Special weather statement, Sep 17, 10:35 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1135 PM CDT WED SEP 17 2014

TXZ173-192-180515-
TRAVIS-WILLIAMSON-
1135 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND
NORTHWESTERN TRAVIS COUNTIES UNTIL 1215 AM CDT...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF LIBERTY HILL...OR 8 MILES WEST OF
SERENADA...MOVING SOUTH AT 10 MPH. THIS STORM IS EXPECTED TO COLLIDE
WITH ANOTHER THUNDERSTORM THAT IS MOVING NORTHEAST AT 10 MPH TOWARD
THE CITY OF LEANDER.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WHEN THESE TWO STORMS COLLIDE.
THE STORMS SHOULD ALSO PRODUCE VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE THROUGH AT
LEAST 2 AM CDT.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR PARK...
  LIBERTY HILL...
  LEANDER...
  SEWARD JUNCTION...
  BRUSHY CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3046 9772 3058 9807 3079 9795 3069 9764
TIME...MOT...LOC 0433Z 019DEG 10KT 3066 9782
Local storm report, Sep 17, 10:52 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HEAVY RAIN       1 N JARRELL             30.83N  97.60W
09/17/2014  M4.23 INCH       WILLIAMSON         TX   PUBLIC

            4.23 INCHES OF MEASURED RAINFALL IN ONE HOUR BEGINNING
            AT 1036 PM CDT. DAVIS VANTAGE VUE DIGITAL MEASUREMENT.

&&

EVENT NUMBER EWX1400646

LJH
Special weather statement, Sep 17, 11:16 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1216 AM CDT THU SEP 18 2014

TXZ173-192>194-180630-
BASTROP-LEE-TRAVIS-WILLIAMSON-
1216 AM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BASTROP...WILLIAMSON...
EASTERN TRAVIS AND NORTHWESTERN LEE COUNTIES UNTIL 130 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HUTTO...OR 6 MILES WEST OF TAYLOR...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELGIN...
  TAYLOR...
  GRANGER...
  COUPLAND...
  GRANGER DAM...
  THRALL...
  BARTLETT...
  BUTLER...
  WATERLOO...
  HOXIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3081 9744 3081 9743 3078 9737 3040 9712
      3018 9757 3060 9788 3083 9749
TIME...MOT...LOC 0516Z 249DEG 4KT 3060 9751

TOMASELLI
Special weather statement, Sep 17, 11:36 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1236 AM CDT THU SEP 18 2014

TXZ172-173-190-192-180645-
BLANCO-BURNET-TRAVIS-WILLIAMSON-
1236 AM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN BLANCO...
SOUTHERN BURNET...SOUTHWESTERN WILLIAMSON AND TRAVIS COUNTIES UNTIL
145 AM CDT...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAKEWAY...OR 7 MILES SOUTHWEST OF ANDERSON
MILL...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR PARK...
  ANDERSON MILL...
  TANGLEWOOD FOREST...
  AUSTIN BERGSTROM INT AP...
  BEE CAVE...
  MANSFIELD DAM...
  WEST LAKE HILLS...
  ROLLINGWOOD...
  ONION CREEK...
  LOST CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3018 9757 3007 9777 3036 9816 3067 9843
      3067 9793
TIME...MOT...LOC 0536Z 299DEG 6KT 3040 9791

TOMASELLI

The radar

The Ft Hood radar (KGRK), 30 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Williamson

When
September 18, 12:29 AM CST
Where
Williamson County, 2.98 mi W of Hutto to 3.17 mi WNW of Hutto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.530, -97.600

Thunderstorms produced heavy rain that caused flash flooding closing County Road 105 and County Road 110 at Highway 79.

Flash Flood, Travis

When
September 18, 1:00 AM CST
Where
Travis County, 1.79 mi W of Marshall Ford to 1.78 mi W of Marshall Ford
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.380, -97.910

Thunderstorms produced heavy rain that caused flash flooding requiring a swift water rescue at Fritz Hughes Park. A Travis County Sheriffs Deputy was reported missing around 1 AM after she called in by radio that her patrol car was being swept away by fast moving water. The 35 year old Deputy had been on patrol checking a low water crossing near the 3400 block of Fritz Hughes Park Road near Lake Austin. Her car was recovered on Thursday and her body was finally found Friday afternoon. Lower Colorado River Authority Rain gauge network reported rains in the area that totaled nearly 4 inches in 30 minutes.

Flash Flood, Travis

When
September 18, 1:44 AM CST
Where
Travis County, 1.83 mi SSW of Fiskville to 1.64 mi NNE of West Lake Hills
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.327, -97.716

Thunderstorms produced heavy rain that caused flash flooding. ATXFloods reported multiple roads closed in the City of Austin. Rainfall totals of four to five inches were reported in the area.

Flash Flood, Travis

When
September 18, 2:27 AM CST
Where
Travis County, 2.39 mi E of Manchaca to 2.9 mi SE of Austin-Bergstrom Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.130, -97.810

Thunderstorms produced heavy rain that caused flash flooding. ATXFloods reported approximately 50 low water crossings closed around Austin and other parts of Travis County. Rainfall totals exceeding six inches were reported in the area.

Flash Flood, Travis

When
September 18, 6:12 AM CST
Where
Travis County, Austin to 3.04 mi ESE of Austin-Bergstrom Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.270, -97.740

Thunderstorms produced heavy rain that caused flash flooding. ATXFloods reported over 50 low water crossings were closed across the southern half of Austin and other parts of Travis County.

Flash Flood, Williamson

When
September 18, 5:20 PM CST
Where
Williamson County, 2.83 mi SSW of Weir to 0.92 mi E of Jonah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.630, -97.590

Thunderstorms produced heavy rain that caused flash flooding closing several county roads east of Highway 130 near Highways 29 and 79.

Flash Flood, Travis

When
September 18, 5:39 PM CST to 6:35 PM CST
Where
Travis County, Austin Lakeway Arpt to 1.19 mi W of Austin Lakeway Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.350, -98.000

Thunderstorms produced heavy rain that caused flash flooding requiring the evacuation of several condominiums on Stoney Creek Cove in Lakeway. Highlands Blvd. was also closed due to the flooding.

Flash Flood, Travis

When
September 18, 6:21 PM CST
Where
Travis County, 1.19 mi W of Oak Hill to 3.07 mi NE of Oak Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.230, -97.870

Thunderstorms produced heavy rain that caused flash flooding closing several city streets in Austin near Escarpment Blvd. and Highway 290 and the 9100 block of Highway 71.

Flash Flood, Blanco

When
September 18, 6:30 PM CST to 8:30 PM CST
Where
Blanco County, 3.29 mi SSE of Round Mtn Arpt to 3.44 mi SE of Round Mtn Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.340, -98.350

Thunderstorms produced heavy rain that caused flash flooding sending four feet of water over County Road 301, Cypress Mill Rd. There was still water over the road at 8:30 PM.

Thunderstorm Wind, Wilson

When
September 18, 8:45 PM CST
Where
Wilson County, 0.92 mi NE of La Vernia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.360, -98.110

A thunderstorm produced wind gusts estimated at 60 mph that ripped the roof off a mobile home.

Flash Flood, Gillespie

When
September 19, 10:24 AM CST
Where
Gillespie County, 3.29 mi SSW of Cherry Spg to 3 mi SW of Cherry Spg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.440, -99.050

Thunderstorms produced heavy rain that caused flash flooding sending water over Ranch Road 648 at Squaw Creek in northern Gillespie County.

Flash Flood, Gillespie

When
September 19, 12:45 PM CST
Where
Gillespie County, 1.83 mi SE of Luckenback to 2.11 mi SSE of Luckenback
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.160, -98.730

Thunderstorms produced heavy rain that caused flash flooding sending water over RM-1888 at Hunter's Creek Crossing southeast of Luckenbach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Travis2014-09-1835FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543806, 543807, 543808, 543809, 543810, 543811, 543812, 543814, 543817, 543819, 543903, 543904.